Want to take quizzes and track your credits?
A 25-year-old man presented to an ophthalmologist outside the authors’ department with acutely decreased visual acuity in both eyes. He had woken up earlier that morning with normal visual acuity, but his visual acuity had progressively worsened to the point that he was unable to work. He denied additional symptoms, other than mild tearing. Per his ophthalmologist, his visual acuity improved with a −10 diopter lens, but his intraocular pressure was elevated to between 30 and 40 mm Hg OU. The patient was sent to the emergency department, where the authors’ consultation team evaluated him. The patient’s medical history was remarkable for hypertension and asthma. He denied smoking, drinking alcohol, and using recreational drugs. A review of symptoms was otherwise negative. His medications included losartan, albuterol, and fluticasone. On examination, his visual acuity was 20/400 OU (while wearing prescription lenses, −2.75 + 1.00 × 090 OD and −2.50 + 1.00 × 081 OS). His best-corrected visual acuity was 20/25 OU (manifest refraction, −12.00 + 1.75 × 097 OD and −10.75 + 0.25 × 050 OS). His intraocular pressure was 19 OU. Sensorimotor and external examination results were normal. A slitlamp examination revealed mild diffuse vasodilation and temporal chemosis, clear corneas, shallow anterior chambers, and clear lenses in both eyes. A gonioscopic examination showed no angle structures in either eye. Results of an undilated fundus examination was unremarkable. Figure 1 shows ultrasonographic images of his eyes.
Please finish quiz first before checking answer.
Read the answer below and download your certificate.
Read the discussion below and retake the quiz.
Presumed drug-induced secondary angle-closure glaucoma
D. Provide patient education and observation
On further questioning, the patient acknowledged ingesting 2 extended-release pills combining 3.75-mg phentermine and 23-mg topiramate (Qsymia), which were given by his mother 1 week prior and intended for weight loss. Because he subsequently developed elevated intraocular pressures and blurry vision, this history and clinical findings were concerning for angle-closure glaucoma, presumably induced by phentermine-topiramate. Since being approved by the Food and Drug Administration for weight loss in 2012,1 one other case of presumed phentermine-topiramate–induced glaucoma has been reported in the literature.2 Other drugs implicated in secondary angle-closure glaucoma include acetazolamide, hydrochlorothiazide, and venlafaxine,3,4 which the patient denied taking.
Sign in to take quiz and track your certificates
JN Learning™ is the home for CME and MOC from the JAMA Network. Search by specialty or US state and earn AMA PRA Category 1 CME Credit™ from articles, audio, Clinical Challenges and more. Learn more about CME/MOC
Corresponding Author: Kai B. Kang, MD, Illinois Eye and Ear Infirmary, Department of Ophthalmology and Visual Sciences, University of Illinois at Chicago, 1855 W Taylor St, MC 648, Chicago, IL 60612 (firstname.lastname@example.org).
Published Online: August 22, 2019. doi:10.1001/jamaophthalmol.2019.3058
Conflict of Interest Disclosures: Dr Kang reports receiving a grant from National Institutes of Health (K12EY021475) during the conduct of this study. No other disclosures were reported.
Additional Contributions: We thank the patient for granting permission to publish this information.
You currently have no searches saved.